Emergency Protocol for a Student with Type 1 Diabetes
A sample school-day emergency response protocol you can adapt for your student or your school: what to do for a low, how to give glucagon, when to call 911, and who to notify afterward.
Print a copy for the nurse's office, the staff room, and each substitute folder.
Low glucose response (hypoglycemia)
Low is generally below 70 mg/dL, or the threshold in the student's Diabetes Medical Management Plan (DMMP). Always follow the student's own plan first.
- 1
Check and confirm
If the student can test, confirm with a fingerstick or CGM reading. Note the value and the time — you will need both for the care log and the parent notification.
- 2
Treat with 15 grams of fast-acting carbohydrate
4 oz (½ cup) juice or regular soda (not diet), 4 glucose tablets, one glucose gel tube, or 1 tablespoon of sugar or honey. Chocolate and candy with fat work too slowly.
- 3
Wait 15 minutes, then recheck
Stay with the student. If glucose is still below 70 mg/dL, give another 15 grams of carbohydrate and recheck again after 15 minutes.
- 4
Follow with a snack if needed
Once glucose is above 70 mg/dL and the next meal is more than an hour away, give a snack with carbohydrate and protein as described in the care plan.
- 5
Never give insulin for a low
Do not correct a low reading with insulin. Do not leave the student alone while they are low, and keep them out of physical activity until glucose is back in range.
- 6
Recognize a severe low
If the student is unconscious, having a seizure, or cannot swallow safely, give nothing by mouth. Move to the glucagon steps and call 911 immediately.
Glucagon administration guide
Glucagon is the emergency treatment for severe hypoglycemia when the student cannot safely take food or drink. Use the student's own device and follow the printed instructions and their DMMP.
- 1
Confirm this is the right situation
Glucagon is used when the student is unconscious, unresponsive, having a seizure, or unable to swallow safely — not when they can still eat or drink.
- 2
Get the student's glucagon and check the expiration date
Locate the device listed in the care plan (nasal spray, auto-injector, pre-filled syringe, or emergency kit). Check the expiration date and that the device is intact.
- 3
Position the student on their side
Lay the student on their side. Glucagon commonly causes nausea and vomiting, and this position helps keep the airway clear.
- 4
Give the dose
Nasal glucagon: insert the tip fully into one nostril and press the plunger firmly. Injectable glucagon: inject into the outer thigh — through clothing is acceptable. Follow the device label exactly.
- 5
Call 911 right away
Administering glucagon is not the end of the emergency. Call 911, stay with the student, keep them on their side, and watch their breathing.
- 6
Recheck and repeat only as directed
Recheck glucose after about 15 minutes. If the student is still unresponsive and a second device is available, a second dose may be given per the care plan or EMS direction. Nothing by mouth until the student is fully alert.
When to call 911
Call 911 immediately — do not wait to see whether the student improves — in any of these situations.
- The student is unconscious, unresponsive, or cannot be woken.
- The student is having a seizure or convulsion.
- The student cannot swallow safely, or you are not sure they can.
- You gave glucagon. Always call 911 after administering glucagon.
- Glucose is still below 70 mg/dL after two rounds of 15 grams of carbohydrate.
- Glucose is very low (below 54 mg/dL) or dropping rapidly with symptoms.
- The student is vomiting, has trouble breathing, or cannot be positioned safely.
- High glucose with nausea, vomiting, deep or rapid breathing, fruity-smelling breath, or confusion — possible diabetic ketoacidosis (DKA).
- You are unsure. When in doubt, call 911.
When you call, tell the dispatcher: a student with type 1 diabetes, the current glucose value, the symptoms observed, and the treatment already given. Stay with the student and send someone to meet EMS at the entrance.
Parent notification checklist
Notify the parent or guardian as soon as the student is stable — immediately for anything severe, and the same day for any low or high that needed treatment. Work through this checklist after the event.
- Called the parent or guardian and reached a live person where possible.
- Explained what happened, including the time, symptoms, and the glucose values observed.
- Described the treatment given — food or drink, glucagon, and whether 911 was called.
- Confirmed the student is currently stable and told the parent where the student is.
- Reported whether EMS evaluated or transported the student, and any follow-up instructions from EMS.
- Recorded the event in the student's care log with values, treatment, time, and outcome.
- Notified the school nurse and administrator per school policy.
- Scheduled a review with the school nurse and care team if the student's plan needs updating.
- Noted supplies used — glucose tablets, glucagon device — so they can be replaced before the next school day.
This sample protocol is for reference and training only. It is not medical advice and does not replace a student's Diabetes Medical Management Plan (DMMP), a Section 504 plan, physician standing orders, your school's policies, or your state's laws on glucagon administration. T1D Ready™ is not a medical device and does not replace CGM alarms, the school nurse's clinical judgment, or emergency services. In an emergency, call 911.
Use this protocol in your school with T1DReady
T1DReady puts this protocol where staff can actually reach it: each student's care plan, emergency contacts, and step-by-step response steps are available to the right people during the school day, with a care log that documents what happened.
Use this protocol in your school with T1DReady